Patch & Shabbat Immersion
I just started using the Evra birth-control patch a little over a week ago. B'Ezrat Hashem I am supposed to go to the mikvah this Friday night, and so I have 3 questions:
a) I know that the patch is a chatzitza and that I have to take it off to go into the mikvah; however, is there anything wrong with attaching or re-attaching the patch after the mikvah on Shabbat (as far as Hilchot Shabbat go)?
b) Friday is not my day to switch the patch, Sunday is. I feel that if I were to take off the patch and get rid of all of the sticky stuff it would be very hard to re-attach the same patch, so I was planning on applying a new patch. Then, on Sunday (my patch changing day) to re-apply a new patch again (because it says in the little booklet that if your patch falls off in the middle of the week and you replace it with a new one to still keep your old patch day). From your knowledge, will switching patches earlier that you're supposed to with new patches increase chances of spotting? Is it preferable to try and stick on the old patch? Even a little spotting after the mikvah will be a problem for me because our Rabbi told me that I have to do b'dikot everyday for two cycles to establish that Evra does not make me spot, and, therefore, I cannot avoid a little spotting by wearing colored underwear, etc.
c) If the day that one is supposed to get her period while using Evra does not coincide with any of her vesatot, does she have to observe an additional veset on which she may get her period because of the patch?
Thank you very much for you time!
Thank you for your question.
You may attach the patch after the mikveh, because the attachment is temporary in nature. As with a band-aid, any sticker-backings should be removed from the adhesive patch before Shabbat.
You should follow the patch booklet's instructions. We do not know if the switch will increase the risk of breakthrough bleeding. You may wish to consult with your physician.
The halachic status of hormonally controlled uterine bleeding, such as that which occurs when using the patch, is a matter of debate among current authorities. One school of thought is to ignore the fact that you are using the patch and to keep the usual vestot (generally the Hebrew date, the interval and the thirtieth day). Another approach is to consider only the patch and to keep a veset of 2-4 days after cessation of the pills for that month. A third approach is to initially ignore the patch; however, if you establish a pattern of three months of bleeding at a consistent interval after cessation of the patch, then you establish a veset based on the interval from the cessation rather than the interval from the first day of bleeding. You should consult your rabbi as to how to proceed in practice. Our personal opinion is according to the third approach. This is due to the fact that while most women will bleed 2-4 days after cessation of the hormones, this can vary from woman to woman.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.